Ortho Tri-Cyclen Lo for acne and regulation of periods?

Patient

Q: Hi, I have had extremely irregular periods since I was 14 years old, I am now 17. Sometimes I won't get a period for about 6-8 months and I suffer from moderate acne.. I've been to various gynaecologists over the years who have either prescribed me Yaz or Diane 35 for period regulation and acne. However, I never took the pills they prescribed because i suffer from anxiety and I heard that these pills have a higher risk for blood clots which scared me too much. I have heard that there is another form of birth control called Ortho Tri- Cyclen Lo which has a lower chance of blood clots and also helps clear acne... Would you suggest this form of birth control?? What are the chances of blood clots compared to those of Yaz or Diane 35? Thank you so much.

Symptoms:  Lack of Period and Acne
Doctor

A:   Hello,
Thanks for contacting askthedoctor.com for an opinion.
As is evident from your menstrual history that you have been having irregular periods since the age of 14 years which is natural for that age as the hormones are immature and anovulatory for atleast 2 years. But if you have not been having periods for 6-8 months then it is important that a hormonal profile is done before you can be started on low dose oral contraceptive pills to first rule out any progesterone deficiency or an element of polycystic overian syndrome. The treatment would be more scientific when low dose oc pills like ortho-tricyclen-lo are being prescribed. They have low estrogen content which definitely reduces the chances of clotting as compared to the previous 30 microgram estrogen combined oc pills.
It is felt that you should start these pills for a period of at least 6 months to help you regularize your periods and your hyperandrogenic features like acne which is possibly due to androgen excess or PCOS.
You may discuss the issue with your physician and take an informed decision.
Wishing you good health,
regards

Related Q&A

Q: Hi - I'm on Alesse for birth control and since having our daughter 7 months ago, I'm quite religious with my pill but...

Q: I have had bilateral PE, DVT x2 and clot behind my eye in the past. My doctor was away and a new doctor put in the im...

Q: I have taken an i-pill on 31st October, my periods was due on 18 but I got it on 7th. But the bleeding is very low wi...

Q: I hVe taken two extra days worth of levlen ed for birth control by mistake and just wanted to no if i should wait two...

Q: I'm taking Ashlyna for birth control. I'm reaching the end of my pack, this week is my scheduled period and I just ha...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews